Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

August 1, 2021Columbus County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 1, 2021, 8:47 PM EDT for Columbus County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 8:47 PM EDT (00:47 UTC)
Expired
Aug 1, 2021, 9:15 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 47 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS82 KILM 020047
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
847 PM EDT Sun Aug 1 2021
 
NCZ099-SCZ033-059-020115-
Columbus NC-Marion SC-Northern Horry SC-
847 PM EDT Sun Aug 1 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN COLUMBUS...NORTHWESTERN
HORRY AND NORTHEASTERN MARION COUNTIES UNTIL 915 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Sea, or 11 miles southeast of Mullins, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mullins, Tabor City, Loris, Bethel, Galivants Ferry, Cherry Grove,
Mollie, Gapway, Sidney, Clarendon, Williams, Goretown, Bayboro,
Allsbrook, Green Sea and Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3428 7863 3396 7879 3396 7890 3402 7926
      3421 7927
TIME...MOT...LOC 0047Z 269DEG 29KT 3414 7907 

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 8:07 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 1, 8:07 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
807 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A series of fronts will stall in the area through the end of
the week. Daytime temperatures below normal are expected Monday
through Friday as the coverage of showers and thunderstorms
increases. Potential for widespread heavy rain each day,
beginning early Tue, with the risk of flooding increasing
during the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
The ILM CWA has largely been in a precip void in wake of the cluster
of strong thunderstorms that pushed east through our marine area
this morning. Starting to see a few cells develop along the sea
breeze but still think the main threat will be with a band of more
organized convection over our NW areas after 19z and then gradually
shifting SE thereafter. Best support for SVR appears to be our N/NE
areas where best shear/instability combo will be, but can't rule it
out anywhere with very unstable airmass in place and 2ndry front
approaching. Main threat continues to be potential for damaging
winds and frequent lightning, although there is a non zero tornado
and hail risk. See SVR Watch 408 for more details. Mid level short
wave activity rounding troughing over the eastern US along with
associated front will approach the coast through the evening. Main
lift will gradually shift offshore overnight and take the precip
with it, with sfc front expected to be just offshore by morning.

Most of the area should have northerly component in the winds
tomorrow morning but that will change into the aftn as a sea breeze
develops and the blurry front begins retreating inland again.
Overall Monday is starting to look like a more typical
afternoon/evening convection day with this and PWATs coming down a
bit, and have thus come down some on PoPs. Generally think best
chances will be near the coast during peak heating. Heat will abate
some as pattern begins to evolve, with highs mostly in the upper
80s/near 90. Moisture begins to increase again Monday night with
wavy front in the area. In addition, renewed shortwave activity to
approach from the SW ahead of troughing extending south from the
Great Lakes to the central Gulf Coast. Have rain chances increasing
overnight as a result, which looks to be the beginning of a very wet
period with flooding concerns growing.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Significant heavy rain potential on Tue with several factors
pointing to an environment supportive of prolonged, heavy rainfall.
Digging 5h trough over the lower Mississippi Valley coupled with 5h
ridge over the Atlantic will lead to an area of enhanced divergence
aloft, right over the local area. Weak front will remain in the
area, wavering back and forth from time to time. Deep moisture is in
place, precipitable water up around 2.25", with warm cloud layer
depth in excess of 15k ft. Storm motions, which will be greater than
15 kt, will be a limiting factor. However, the sheer coverage of
storms will be more than enough to offset the higher storm motions.
Anticipate training storms (although forecast soundings do not
suggest back building of storms will be an issue). Biggest question
will be around timing. Tue into Tue night appears to be a slam dunk,
but timing of early Tue morning shortwave may lead to a lull for the
first half of Tue before PVA ahead of the next approaching shortwave
starts to increase Tue afternoon and Tue night. Confidence in timing
of these shortwaves (and thus the increase in storm coverage) is
low, but confidence is widespread rainfall in high. Temperatures Tue
will be below to potentially well below climo with Tue night
temperatures a little above climo.

Wed looks like another active weather day. Coverage looks similar to
Tue, given little change in the overall synoptic setup. Biggest
difference from Tue to Wed is the amount of deep moisture.
Precipitable water dips under 2", a result of an slight increase in
mid-level dry air. Mid-level lapse rates increase slightly with the
freezing level dropping 1k to 2k ft. Storm motion drops under 10 kt
on Wed, so even though storms will not be quite as efficient at
producing rainfall compared to Tue, the slower storm motion will
help make up for it. Wed isl likely to be another day where flooding
will be a concern. Temperatures Wed/Wed night will be similar to
Tue/Tue night. Highs below climo with lows slightly above.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Mid-level trough west of the area lingers through Sat before opening
up and heading east on Sun. Along with the trough and it's divergent
flow aloft there will be an abundance of moisture, precipitable
water is over 2" through Sat before dipping under 2" Sun. Gradually
weakening surface boundary will remain in the region through Sun,
contributing weak low level convergence. Mid-level lapse rates are
not very impressive, but will be enough to support deep convection.
Warm cloud layer will range from 14k to 15k ft deep and forecast
storm motions are at or below 10 kt every day. In other words
flooding will be concern each day.

- Widespread showers and thunderstorms Thu through Sat, with
potential for storms day and night.

- Reduction in deep moisture and mid-level height rises Sun will
decrease rain chances somewhat.

- Highs below climo with lows a little above climo.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Cold front, extending from SUT to FLO attm, will continue to
slowly drop a but further south before stalling. Scattered
convection along and north of the front, will move eastward and
affect the terminals for the remainder of this evening. FLO and
possibly MYR and CRE will see the brunt of this pcpn. Models
indicate, the front and pcpn along it will move far enough south
Mon before stalling. Enough dry air and subsidence will help
keep convection from developing until mid to late Mon aftn, ie
at the coastal terminals. Have kept the inland terminals pretty
much convection-free during the day on Mon. Winds will slowly
veer from SW to NW at 5 kt or less tonight after the passage of
the cold front. And become NE around 5 kt during Mon except at
the coastal terminals where a weak sea breeze will set up in the
aftn.

Extended Outlook...Stalled fronts across the Eastern Carolinas
this week will result in periodic MVFR/IFR from showers tstorms,
especially during the early and mid week period of this week.
Early morning sporadic ground fog may also reduce flight
restrictions each morning this week.

&&

.MARINE...
Through Monday Night:
SCA conditions are starting to materialize this afternoon and
expect SW 15-25kts with gusts up to 30 through evening.
Associated short period seas will be in the 3- 6ft range next
several hours and thus no changes with the running SCA headline.
In addition, strong to svr storms possible through evening. See
SVR TSTM watch 408 for details. Expect improving conditions
into Monday morning as pres gradient relaxes around front moving
into the waters. Shifty winds tomorrow with W/NW winds becoming
highly variable into the PM as sea breeze circulation battles
with front in area. Speeds should be below 15kts though, with
seas back into the 2-4ft range, mostly out of the S/SSE at 6-
7s. Showers/tstms should be mostly scattered in nature tomorrow
but the trend Monday night will be increasing rain chances as we
begin to enter a very wet period

Tuesday through Friday:
Broad surface high will remain anchored offshore, keeping
southwest flow in place through Fri. Tue/Wed the gradient is a
little more defined and speeds will be in the 15 to 20 kt range.
Gradient relaxes a bit Thu with speeds around 15 kt. Gradient
continue to weaken Fri, dropping winds to 10 to 15 kt. Seas 4 to
5 ft Tue fall to 3 to 4 ft Wed through Fri. The southerly wind
wave will be dominant and will be joined by a weak southeast
swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
NEAR TERM...MCW
SHORT TERM...III
LONG TERM...III
AVIATION...DCH
MARINE...III/MCW
Hazardous weather outlook, Aug 1, 8:35 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
835 PM EDT Sun Aug 1 2021

NCZ106-108-110-030045-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
835 PM EDT Sun Aug 1 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT MONDAY
THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Periods of locally heavy rainfall are likely at times through the
week with localized flooding possible, especially in low-lying and
poor- drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-030045-
Coastal Horry-Coastal Georgetown-
835 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of locally heavy rainfall are likely at times through the
week with localized flooding possible, especially in low-lying and
poor- drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
030045-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
835 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of locally heavy rainfall are likely at times through the
week with localized flooding possible, especially in low-lying and
poor- drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-030045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
835 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm activity and coverage will be more widespread through
much of the week as a front stalls in the area. Expect reduced
visibility at times in heavy rain, as well as frequent cloud to sea
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dch

In the hours before

Local storm report, Aug 1, 6:44 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
644 PM EDT SUN AUG 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     BLADENBORO              34.54N  78.80W
08/01/2021                   BLADEN             NC   911 CALL CENTER

            SEVERAL TREES DOWN ON HORRIS RD AND SHEPARD RD

&&

EVENT NUMBER ILM2100122

MAS
Local storm report, Aug 1, 6:53 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN AUG 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 SSW GREEN SEA         34.10N  79.00W
08/01/2021                   HORRY              SC   DEPT OF HIGHWAYS

            TREES DOWN IN NORTHERN HORRY COUNTY

&&

EVENT NUMBER ILM2100123

MAS
Local storm report, Aug 1, 7:26 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
726 PM EDT SUN AUG 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     MARINE TSTM WIND WRIGHTSVILLE BEACH      34.21N  77.79W
08/01/2021  M51 MPH          AMZ250             NC   MESONET

&&

EVENT NUMBER ILM2100124

MAS
Special weather statement, Aug 1, 7:43 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
743 PM EDT Sun Aug 1 2021

SCZ023-024-032-033-039-058-059-020045-
Marion SC-Northern Horry SC-Williamsburg SC-Dillon SC-Florence SC-
Darlington SC-Central Horry SC-
743 PM EDT Sun Aug 1 2021

...SPECIAL WEATHER STATEMENT FOR FLORENCE...SOUTHWESTERN DILLON...
EAST CENTRAL DARLINGTON...NORTHWESTERN HORRY...MARION AND
NORTHEASTERN WILLIAMSBURG COUNTIES UNTIL 845 PM EDT...

At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florence, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Marion, Mullins, Johnsonville, Pamplico, Quinby, Blue
Brick, Mars Bluff, Poston, Gapway, Brittons Neck, Florence Darlington
Technical College Main Campus, Rains, Gresham, New Hope, Galivants
Ferry, Sardis, Hyman, Hannah and Effingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3432 7976 3417 7891 3415 7889 3374 7951
      3406 7999
TIME...MOT...LOC 2342Z 288DEG 30KT 3413 7974

III
Local storm report, Aug 1, 8:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WILMINGTON NC
836 PM EDT SUN AUG 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 E MCDONALD            34.55N  79.13W
08/01/2021                   ROBESON            NC   911 CALL CENTER

            MULTIPLE TREES DOWN

0440 PM     TSTM WND DMG     4 N FLOYDALE            34.38N  79.33W
08/01/2021                   DILLON             SC   911 CALL CENTER

            MANY LARGE TREES DOWN ON PEE DEE CHURCH RD

0455 PM     TSTM WND DMG     BLADENBORO              34.54N  78.80W
08/01/2021                   BLADEN             NC   911 CALL CENTER

            SEVERAL TREES DOWN ON HORRIS RD AND SHEPARD RD

0515 PM     TSTM WND DMG     2 SSW GREEN SEA         34.10N  79.00W
08/01/2021                   HORRY              SC   DEPT OF HIGHWAYS

            TREES DOWN IN NORTHERN HORRY COUNTY

0630 PM     MARINE TSTM WIND WRIGHTSVILLE BEACH      34.21N  77.79W
08/01/2021  M51 MPH          AMZ250             NC   MESONET

&&

EVENT NUMBER ILM2100120 ILM2100121 ILM2100122 ILM2100123 ILM2100124

DCH
Special weather statement, Aug 1, 8:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
847 PM EDT Sun Aug 1 2021

NCZ099-SCZ033-059-020115-
Columbus NC-Marion SC-Northern Horry SC-
847 PM EDT Sun Aug 1 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN COLUMBUS...NORTHWESTERN
HORRY AND NORTHEASTERN MARION COUNTIES UNTIL 915 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Sea, or 11 miles southeast of Mullins, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mullins, Tabor City, Loris, Bethel, Galivants Ferry, Cherry Grove,
Mollie, Gapway, Sidney, Clarendon, Williams, Goretown, Bayboro,
Allsbrook, Green Sea and Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3428 7863 3396 7879 3396 7890 3402 7926
      3421 7927
TIME...MOT...LOC 0047Z 269DEG 29KT 3414 7907

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:04 PM EDTSpecial Marine WarningILM41 min
Aug 1, 9:13 PM EDTSpecial Weather StatementILMBrunswick47 min
Aug 1, 9:18 PM EDTSpecial Marine WarningILM57 min
Aug 1, 9:41 PM EDTSpecial Marine WarningILM34 min
Aug 1, 10:13 PM EDTSpecial Marine WarningILM47 min
Aug 1, 10:49 PM EDTSpecial Marine WarningILM23 min
Aug 1, 10:53 PM EDTSpecial Marine WarningILM67 min
Aug 2, 3:45 PM EDTAreal Flood AdvisoryILMNew Hanover58 min
Aug 1, 9:07 PM EDTSpecial Weather StatementILMWilliamsburg53 min
Aug 1, 9:33 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry, Marion, Williamsburg87 min
Aug 1, 10:10 PM EDTSpecial Weather StatementILMGeorgetown, Williamsburg50 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.